MAUDE Adverse Event Report: COOK INC UNIVERSA FIRM URETERAL STENT SET; FAD STENT, URETERAL

COOK INC UNIVERSA FIRM URETERAL STENT SET; FAD STENT, URETERAL
Model Number G23406
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510k #: k161236.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was initially reported, during a percutaneous removal of a universa firm ureteral stent, the stent migrated either up into the kidney or down into the bladder.It was difficult to remove the stent.There were similar complaints in five patients (patient reference (b)(6)).It was reported that the stent pigtails failed to hold the device in place.Further communication with the associated company representative noted the exact number of patients/cases was unknown.The customer reported two different lot numbers, but the quantity from each lot is unknown.The manufacturer inquired whether the stents were removed percutaneously or transurethrally , and the rep believes they were removed transurethrally.Although, this information is still being confirmed.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.A section of the device did not remain inside of the patient's body.The patient did not require any additional procedures due to the occurrence.Additional information regarding the patient and event details have been requested.A follow-up report will be submitted when additional information becomes available.
 
Event or Problem Description
Additional information received on 31jan2020: it was confirmed that there were 6 total complaints (b)(4)) of stents migrating in patients, making removal more difficult.No other information was available.
 
Additional Manufacturer Narrative
Investigation evaluation: a search of the complaint database found there have been no other confirmed complaints reported for this lot.The customer has reported 4 other complaints for the same failure mode ((b)(4)), other than the one that was previously reported ((b)(4)).A journal review found that breau and norman (the journal of urology, 2001, volume 166 issue 3, sep 2001 p890-893 (optimal prevention and management of proximal ureteral stent migration and remigration) identified in a evaluation of stent migration "proximal migration occurs when a stent is too short for the ureter.We recommend that ureteral length should be measured directly from an x-ray to select the optimal stent length.If it is necessary to continue stenting a ureter after migration has been detected, a longer stent should be placed." a cause for the complaint could not be established.A review of the dhr did not identify any related anomalies.There have been no other confirmed complaints reported for the same lot.The ifu supplied with the stent set includes in the cautions that periodic evaluation via cystoscopic, radiographic, or ultrasonic means is suggested.The ifu all instructs to use a baseline pyelogram to assist in estimating the proper length of stent for the patient.It is possible the length of the stent selected contributed to the complaint.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information: a2, b5, b7.Investigation ¿ evaluation: a visual inspection of the returned device could not be conducted as the device was not returned.A document based investigation was performed including a review of complaint history, the device history record, instructions for use, manufacturing instructions, and quality control data.A review of the device history record revealed no non-conformances related to the reported failure.A search of the complaint database found there have been no other confirmed complaints reported for this lot.The customer reported one other complaint at the same time as this one (patient identifier 287673) for the same failure mode on the same part number but a different lot number.Instruction for use (ifu) the ifu supplied with the set.(t_uss_rev3) was reviewed and includes the following cautions "periodic evaluation via cystoscopic, radiographic, or ultrasonic means is suggested.The stent must be replaced if encrustation hampers drainage." in response to this incident, cook completed a review of the product dmr.It was concluded that sufficient inspection activities are in place.The complaint was confirmed based on customer testimony.A cause for the complaint could not be established.A review of the dhr did not identify any related anomalies.There have been no other confirmed complaints reported for the same lot.The ifu supplied with the stent set includes in the cautions that periodic evaluation via cystoscopic, radiographic, or ultrasonic means is suggested per the quality engineering risk assessment, no additional risk mitigating activity is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Clarifying information provided by the area rep 09jan2020 confirms that there were only two patients (not 5 as previously reported) total involving 2 different lots (reported in this case and patient identifier (b)(6)).Additional information provided includes: the stents had been placed transurethrally and had been indwelling 2-4 weeks.The device issue was discovered with post-op x-ray that was done to verify if any additional stones were left in the ureter.The stents were removed transurethrally under general anesthesia.

Brand Name
UNIVERSA FIRM URETERAL STENT SET
Common Device Name
FAD STENT, URETERAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9536265
Report Number1820334-2019-03185
Device Sequence Number11346819
Product Code FAD
UDI-Device Identifier10827002234069
UDI-Public(01)10827002234069(17)220702(10)9853458
Combination Product (Y/N)N
Initial Reporter CountrySE
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/02/2022
Device Model NumberG23406
Device Catalogue NumberUFH-626-RT1
Device Lot Number9853458
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/16/2019
Supplement Date Received by Manufacturer01/09/2020
01/31/2020
Initial Report FDA Received Date12/31/2019
Supplement Report FDA Received Date01/15/2020
02/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR